[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.237.51.159. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1957

Steroid Pseudorheumatism

Author Affiliations

Washington, D. C.; Minneapolis

From the Department of Medicine and the Pediatric Research Laboratories of the Variety Club Heart Hospital, University of Minnesota. Formerly Fellow in Internal Medicine and Senior Resident in Rheumatic Diseases, University of Minnesota Hospitals and Minneapolis Veterans Administration Hospital (present address: Department of Medicine, George Washington University Hospital, Washington 7, D. C.) (Dr. Rotstein). American Legion Memorial Heart Research Professor of Pediatrics (Dr. Good).

AMA Arch Intern Med. 1957;99(4):545-555. doi:10.1001/archinte.1957.00260040045005
Abstract

In five patients who have been on long-term adrenal steroid treatment we have observed a syndrome which superficially mimics rheumatoid arthritis. The symptoms of this syndrome, we believe, are often mistaken for increased activity of rheumatoid arthritis. An evaluation of the symptoms of this syndrome leads to the conclusion that it can be separated into a distinct clinical entity which in some way is the function of prolonged steroid treatment or of rapid withdrawal of steroids following a period of therapy. It is the purpose of this report to present a detailed description of each of five patients having this syndrome whom we have studied. We shall attempt to demonstrate from this clinical study that steroid pseudorheumatism is a clinical entity which mimics rheumatoid arthritis and the treatment of which is the gradual, but persistent, discontinuation of steroid therapy. We interpret these observations as a further warning against the indiscriminate

×